The only new medication this particular patient has been taking is Metformin. Since taking this drug pt has experienced panic attacks and depression. Both the anxiety and depression were not present prior to the use of Metformin.
Can Metformin have the side effect of depression?
Question posted by wannabephd on 3 July 2010
Last updated on 16 September 2020 by gem88
After taking 500mg of Metformin for 2 weeks I had sudden and severe feelings of depression as well as raised anxiety. I would say the feeling of depression started about a week after commencing Metformin. I am not diabetic but wanted to take Metformin according to David Sinclair's protocol. I also experienced loss of appetite and feelings of stress and worthlessness. I hope my answer helps others.
In my research prior to starting Metformin for prediabetes, I read how Metformin has improved anxiety and depression in studies of those taking it for diabetes and co-existing depression which was encouraging to me. However, since starting at a very low dose of 250 mg 2x daily of Metformin, very shortly after I take it, I have experience intense flushing of my face, increased anxiety and depression which made me google these symptoms to which I came to this search result. So yes, from my experience this is exactly one of the main side effects I’ve experienced.
I have had terrible anxiety and panic attacks with it as well as bladder issues.
Metformin does have depression as a side-effect. Please check it out and be careful while using it by patients already with depression or have a depression tendency.
Depression is something we all have.
Where it gets to be a problem, is when we get locked into it. in that case we need medical help.
You would be surprised to know how many people are on some type of depression medicines. some people mite need it for a short time, while others will be on it for life.
You can be depressed for a short time if you have Diabetes, because it's a life changing thing. You start out as type 2 which is the mild form to type 1 witch is the extreme form. There is no cure, and it can kill you.
It's a thing you learn to live with.
No it does not..I would still contact a healthcare provider to check where this depression is coming from.
Is he/she diabetic? The fact that one is diabetic is very depressive, I had the feeling when I was diagnosed & was had to take diabetic meds, it could happen, one gets over with it in due course of time as one has no choice but to control this ailment, hoe he/she comes out of depression & anxiety, world stats show diabetes is on the increase not because of sugar intake but our eating & living habits which has changed drastically over the years, best of luck, & I wish him/her all the best!
- Metformin uses and safety info
- Metformin information for Healthcare Professionals (includes dosage details)
- Side effects of Metformin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.